Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 119, NWS Boston/Norton, MA

October 28, 2020

NWS Boston/Norton, MA issued this small craft advisory at Oct 28, 2020, 3:54 PM EDT. It took effect at Oct 29, 2020, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 3:54 PM EDT (19:54 UTC)
In effect from
Oct 29, 2020, 8:00 PM EDT
Expired
Oct 29, 2020, 3:25 PM EDT
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Oct 28, 3:47 PM EDT, 7 minutes earlier.

Area forecast discussion, Oct 28, 3:47 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
347 PM EDT Wed Oct 28 2020

.SYNOPSIS...
Weak high pressure builds over Southern New England tonight.
This will bring clearing skies and light winds during the night.
The remnants of Zeta will then bring a soaking windswept rain
Thursday into Friday morning, with rain changing to snow late
Thursday night before ending across the interior, especially in
the hills. Behind this departing system, dry but blustery and
cold weather follows later Friday. High pressure returns this
weekend with dry but chilly weather Saturday followed by milder
temperatures Sunday and next Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

Weak shortwave slowly moved across the region today, supporting a
colastal low passing south of New England. This generated
rain/drizzle for much of the day, moving off to the east during the
mid afternoon.

Expect weak high pressure to  move across Srn New England tonight,
bringing brief subsidence and drying/clearing. With fair skies/light
wind, dew points will lower to the upper 30s in Nrn Mass and 40s by
early morning in the remaining areas.  Expect min temps in a similar
range.

Remnants of Zeta will move up through the Mid-South overnight. This
will cause overrunning in the Mid Atlantic states resulting in mid
and high clouds that will reach Srn New England toward morning.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

Overview...

Remnants of Zeta move through the Mid Atlantic states Thursday and
pass south of New England Thursday night.  This brings rain and an
increasing northeast wind off the Gulf of Maine through the period.

Thursday...

Weak high pressure moves off. Remnants of Zeta will draw high PW
values northeast with it. The highest values, around 2 inches, will
remain over the ocean to our south. One inch to 1 1/2 inch PW values
will move over Srn New England, highest values along the South
Coast. Temperatures during the day remain warm enough for rain.
Northeast wind and rainfall will limit how warm it gets. Temps at
950 mb range from 4-5C, supporting max sfc temps around 50F.
Forecast will range from 45 northwest to 55 southeast.

Thursday night...

Rain continues Thursday night as the remnants pass south of New
England. As the center passes east of Nantucket, winds across Srn
New England will turn more out of the north after midnight, drawing
colder air south over the region. This should be sufficient to
change rain to snow over the interior. Areas in the coastal plain
will hold onto the northeast wind longest and may not cool enough
for snow.

Rain totals should range from around 1 inch Nrn Mass to 2 inches
South Coast and possibly 2.25 inches on the Islands.  Snow totals
will be 1 to 3 inches, concentrated in the Berkshire East Slopes and
Central Hills. Amounts of 2 to 5 inches are possible in parts
of Northwest MA and in the higher portions of the Worcester
Hills west and northwest of Worcester. A Winter Weather
Advisory may be needed in this higher terrain.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...

* Soaking rain Thu night/Fri from remnants of Zeta, likely
  ending as wet snow inland, especially in the hills.

* Blustery/cold Fri and Sat, then milder Sun

* Rain chances return Sunday, drying out Monday and Tuesday

Details...

All eyes remain on a wet and blustery period late Thursday into
Friday as a couple of disturbances bring widespread rain, gusty
winds, and even snow to southern New England. The two systems in
question are, first, the remnants of Hurricane Zeta which should
make landfall in the Gulf of Mexico Wednesday night before lifting
into the mid-Atlantic within 24 hours; second is a mid-latitude
upper level disturbance that tracks eastward, just behind the
post tropical system.

This series of systems will provide a good soaking to the drought
stricken area thanks in part to a generous tap of tropical moisture
(PWATs 1 to 3 standard deviations above normal for late October)
beneath the right rear quadrant of a sprawling 165 kt 300 mb jet.
This will provide plenty of forcing for ascent, together with the
strong low level jet. All indications are that we could see a good 1
to 2 inches of rain before all is said and done late Friday.

The biggest question concerns precip type, namely when/where rain
switches over to snow as winds begin to pull in subfreezing air
through the column. Ensemble guidance continues to indicate a good
chance of a switch over to snow during the overnight hours Thursday
into early Friday...the best chance of accumulation being in the
high terrain of the Berkshires and Worcester Hills. This remains a
low confidence forecast when it comes to snow amounts given that we
remain 48 hours out...there are still some significant questions.
Exact timing will make a big difference as snow will of course stand
a better chance of accumulating during the overnight hours. After
quite a warm stretch the ground will struggle to accumulate snow,
but lack of solar insolation and intensity can help to overcome
that. This system is on the weaker end, remaining an open wave at
700 mb (weaker than the ECMWF was showing yesterday). However, with
strong dynamic forcing and frontogenesis we could see our first few
inches of snow. A much colder airmass arrives behind the system
Friday, and as this cold air filters in there's a decent chance
we'll see snowflakes closer to the coast. Still, would not expect
any accumulation.

This system will also bring some strong winds with it. A very strong
low level jet develops which will bring gusty winds on Friday,
especially for our marine zones. A Gale Watch is in effect, and seas
of 10 to 14 ft will be possible on the outer waters. Northeast winds
on Friday may lead to some minor coastal flooding on the
northeast/east facing shores, but very low astronomical tides will
help keep coastal flooding from being a bigger issue.

A much colder airmass overhead will lead to likely our coldest night
of the season so far on Friday night, down into the 20s (teens in
the highest elevations). Should see some improvement by Saturday
night but still quite cold, at the freezing mark or below away from
the coast. This is thanks to high pressure which also keeps things
dry for the first half of the weekend. Sunday unsettled weather
returns ahead of a mid level trough. Southerly flow, though, will
help to moderate temperatures. By next week things turn dry and
cooler.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...

IFR ceilings and mixed MVFR/IFR vsbys in drizzle and fog from the
afternoon will improve to VFR early tonight as drier air moves in.
Expect VFR weather for most of the night. Clouds at 10 thousand
feet move up from the Mid Atlantic coast after midnight.

Thursday...

Conditions remain VFR during the morning, but clouds and vsbys lower
by the afternoon to MVFR...then to IFR late in the day. Rain moves
in from the southwest across all parts of Srn New England during the
afternoon. Winds out of the northeast, becoming strongest near
25 kt along the south coast.

Thursday night...

IFR or low-end MVFR ceilings through the night.  Vsbys 2-4 miles in
rain early, changing to snow west of I-95 after midnight. Gusts
along the coast will approach 35 kt, with 20-30 kt just inland.

KBOS TAF...High confidence in TAF. Conditions improve to VFR after 7
PM. VFR through the night. Conditions lower to MVFR around midday
Thursday.

KBDL TAF...High confidence in TAF. Conditions improve to VFR around
6 PM. VFR through the night. Conditions lower to MVFR around midday
Thursday.

Outlook /Friday through Monday/...

Friday: Mainly VFR, with local IFR possible. Strong winds with
gusts up to 40 kt. Chance SHRA, chance SHSN.

Friday Night: VFR. Windy with local gusts up to 30 kt.

Saturday: VFR.

Saturday Night: VFR. Breezy. Slight chance SHRA, slight chance
FZRA.

Sunday: Mainly VFR, with areas MVFR possible. Windy with local
gusts up to 30 kt. Chance SHRA.

&&

.MARINE...

Tonight...

Winds become west at 25 kt, diminishing during the night. Seas near
5 feet along the outer waters, diminishing late.

Thursday...

Winds turn from the northeast by the afternoon, but speeds generally
less than 25 kt. Seas below 5 feet. Rain redevelops Thursday
afternoon with vsbys lowering by late in the day.

Thursday night...

Northeast winds increase to near 35 kt during the night. Seas build
to 7 to 10 feet. Remnants of Zeta pass south of the waters, near
40N/70W, bringing rain to the waters through the night. Locally poor
vsbys in downpours, especially on the southern waters. The Gale
Watch has been changed to a Gale Warning on most waters. A Small
Craft Advisory is now in effect for Boston Harbor and
Narragansett Bay.

Outlook /Friday through Monday/...

Friday: Moderate risk for gale force winds with gusts up to 40
kt. Rough seas up to 12 ft. Chance of rain showers.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 12 ft.

Saturday: Winds less than 25 kt. Areas of rough seas.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Seas up to 5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from midnight Thursday night to 2 PM EDT Friday
     for ANZ231-232-250.
     Gale Warning from 8 PM Thursday to 2 PM EDT Friday for
     ANZ233>235-237.
     Small Craft Advisory from 8 PM Thursday to 2 PM EDT Friday for
     ANZ230-236.
     Gale Warning from 2 AM to 2 PM EDT Friday for ANZ251.
     Gale Warning from 8 PM Thursday to 8 PM EDT Friday for
     ANZ254>256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...WTB/BW
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/BW
MARINE...WTB/BW
Hazardous weather outlook, Oct 28, 4:22 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Wed Oct 28 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-290830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-254>256-290830-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed Oct 28 2020

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-290830-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
422 AM EDT Wed Oct 28 2020

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-290830-
Boston Harbor-Narragansett Bay-
422 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:59 AM EDTGale WatchBOX12 hr
Oct 28, 3:54 PM EDTGale WarningBOX52 hr

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.